Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 89, NWS Corpus Christi, TX

July 15, 2017Calhoun County, Victoria County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at Jul 15, 2017, 5:53 PM CDT for Calhoun County, Victoria County, Texas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2017, 5:53 PM CDT (22:53 UTC)
Expired
Jul 15, 2017, 6:45 PM CDT
In force
52 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, TX, Victoria County, TX

The radar

The Corpus Christi radar (KCRP), 137 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 6:10 PM CDTTSTM WND GST 57Wood Hi, TXTRAINED SPOTTER MEASURED 57 MPH WIND GUST NEAR HOSEK AND WOOD HI ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
733 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

587 
WUUS54 KCRP 152253
SVRCRP
TXC057-469-152345-
/O.NEW.KCRP.SV.W.0089.170715T2253Z-170715T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Corpus Christi TX
553 PM CDT SAT JUL 15 2017

The National Weather Service in Corpus Christi has issued a

* Severe Thunderstorm Warning for...
  Northwestern Calhoun County in south Texas...
  Central Victoria County in south central Texas...

* Until 645 PM CDT

* At 553 PM CDT, a severe thunderstorm was located near Inez, or 11
  miles east of Victoria, moving southwest at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Victoria, Guadalupe, Victoria Colony Creek Country Club, Placedo,
  Victoria College, Dacosta, Wood Hi, Bloomington, Inez, Victoria
  Regional Airport and Telferner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2892 9679 2892 9678 2890 9676 2889 9673
      2887 9673 2885 9670 2884 9672 2882 9672
      2879 9669 2878 9670 2849 9686 2869 9715
      2895 9680
TIME...MOT...LOC 2253Z 042DEG 18KT 2884 9679 

HAIL...1.00IN
WIND...60MPH
 
$$

TE
1 follow-up statement
644 
WWUS54 KCRP 152319
SVSCRP

Severe Weather Statement
National Weather Service Corpus Christi TX
619 PM CDT SAT JUL 15 2017

TXC057-469-152345-
/O.CON.KCRP.SV.W.0089.000000T0000Z-170715T2345Z/
Calhoun TX-Victoria TX-
619 PM CDT SAT JUL 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN CALHOUN AND CENTRAL VICTORIA COUNTIES...

At 617 PM CDT, a severe thunderstorm was located over Dacosta, or 7
miles southeast of Victoria, moving southwest at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotter reported a wind gust of 57 mph 
         8 miles east of the Victoria Airport. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Victoria, Guadalupe, Victoria Colony Creek Country Club, Placedo,
Victoria College, Dacosta, Wood Hi, Bloomington, Inez, Victoria
Regional Airport and Telferner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2892 9679 2892 9678 2890 9676 2889 9673
      2887 9673 2885 9670 2884 9672 2882 9672
      2879 9669 2878 9670 2849 9686 2869 9715
      2895 9680
TIME...MOT...LOC 2317Z 042DEG 18KT 2875 9688 

HAIL...1.00IN
WIND...60MPH
 
$$

TE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:45 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 15, 2:45 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
245 PM CDT Sat Jul 15 2017

.SHORT TERM (Tonight through Sunday night)...

Convection is on-going in HGX area and some of the convection to
the north and east has the potential to get into the CWFA this
evening before finally dying off. Could have a strong storm or two
(winds 50 mph or hail generally less than 3/4 inch) between 00Z
and 04Z over northern tier of counties before activity dies off
(based on shorter range models and instability). Consequently,
have increased POPs for this evening over the northern areas.
Convection likely to develop offshore overnight with some of it
moving inland before weakening, so shifted the higher POPs
overnight more toward the coast. For Sunday, plentiful moisture
and weakness in the ridge/weak inverted trough near the coast
should bring scattered convection to the area, and have gone with
at least chance POPs (likely over the Victoria area) for Sunday.
Could have locally heavy rainfall as the storms will not be moving
very fast and could dump a lot of rain in a short time before
dissipating and/or developing elsewhere. PWATs remain AOA 2
inches Sunday night and models keeping some chance POPs around
even into the overnight hours. Thus, see no need to argue with
chance POPs everywhere Sunday night. CWFA needs rain so as long as
heavy rainfall does not get out of control (not expected to as
isolated flooding at best) rainfall will be beneficial. Also
beneficial is that it will not be as hot (will remain humid
obviously) on Sunday.

Do not expect the isolated dense inland fog we had for an hour or
two this morning given the more clouds (less radiational cooling)
and higher moisture, but will have some lower visibilities in the
inland areas before sunrise. For overnight lows went a degree or
two warmer tonight than lows this morning, but still below
guidance south and west since a light land breeze is expected
toward morning (which will help bring the very light fog in some
areas). Add another degree to the overnight lows for Sunday night
from the lows Sunday morning. Going cooler on Sunday than today
due to the clouds and rain; overall not a big change to the
previous high temperature forecast for Sunday.

&&

.MARINE (Tonight through Sunday night)...

Scattered convection expected through the period, mainly overnight
and in the morning, developing again Sunday evening/Sunday
overnight. Overall winds and seas outside of convection will be
light.

&&

.LONG TERM (Monday through Saturday)...

The inverted trough axis currently to our east will move through the
CWA and northern MX on Monday.  Widespread PWATs at or just above 2
inches (associated with the inverted trough) along with some weak
forcing both aloft (from the inverted trough) and in the boundary
layer (from the seabreeze) will result in scattered to numerous
showers and storms on Monday. Convection will tend to linger
overnight Monday across the Brush Country due to the proximity to
the main circulation center as it moves further into MX.  Much drier
conditions are expected on Tuesday as ridging aloft builds into the
CWA.  However, still expect at least isolated convection for at
least the northeast and western areas due to lingering moisture. The
remainder of the work week will see ridging aloft but will maintain
a deep E/SE flow bring in higher pockets of moisture.  With the
ridge axis not expected to be terribly strong, will maintain at
least slight chance pops through the rest of the work week.  Rain
chances are expected to increase again by Saturday as another
inverted trough axis moves across the CWA, bringing with it higher
PWATs.  Given the expected higher rain chances early in the week,
kept temps after Mon close to normal values.  Some of the guidance
was wanting to raise temps above 105 for portions of the Brush
Country by the middle of next week.  Just thought this was too warm
given the wetter soils and continuing convective chances.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    74  93  75  92  77  /  10  40  30  50  20
Victoria          75  92  75  92  76  /  40  60  30  60  30
Laredo            76  99  76  97  77  /  10  30  30  40  20
Alice             74  96  74  95  74  /  10  40  30  50  20
Rockport          77  91  78  90  80  /  30  50  40  60  30
Cotulla           75  98  75  95  75  /  30  40  30  50  30
Kingsville        74  95  74  95  76  /  10  40  30  50  20
Navy Corpus       79  92  80  90  81  /  20  40  40  50  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

GW/86...SHORT TERM
MB/80...LONG TERM
Hazardous weather outlook, Jul 15, 5:51 AM CDT, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
551 AM CDT Sat Jul 15 2017

GMZ230-235-250-255-270-275-TXZ229>234-239>247-161100-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
551 AM CDT Sat Jul 15 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible today and
tonight. Severe thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated thunderstorms will be possible each day through Friday.
Severe thunderstorms are not expected at this time.

Heat index values of 105 to 109 will be possible at times next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 15, 5:32 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
532 PM CDT SAT JUL 15 2017

TXZ234-247-152330-
Calhoun-Victoria-
532 PM CDT SAT JUL 15 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CALHOUN
AND VICTORIA COUNTIES...

At 531 PM CDT, strong thunderstorms were clustered near Edna, moving
southwest at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Victoria, Port Lavaca, Guadalupe, Victoria Colony Creek Country Club,
Dacosta, Wood Hi, Bloomington, Mission Valley, Victoria Detar
Hospital North, Nursery, Victoria Riverside Park, Placedo, Victoria
College, Victoria Mall, Saxet Lakes, Inez, Salem, Victoria Regional
Airport, Telferner and Downtown Victoria.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2902 9683 2892 9679 2889 9673 2885 9670
      2882 9672 2872 9665 2870 9667 2867 9664
      2870 9656 2866 9663 2866 9662 2865 9660
      2863 9662 2858 9661 2858 9665 2847 9665
      2888 9724 2909 9696
TIME...MOT...LOC 2231Z 036DEG 5KT 2901 9672

TE

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:32 PM CDTSpecial Weather StatementCRPVictoria58 min
Jul 15, 6:25 PM CDTSpecial Weather StatementCRPCalhoun50 min
Jul 15, 6:33 PM CDTSevere Thunderstorm WarningCRPGoliad, Victoria42 min
Jul 15, 6:48 PM CDTSpecial Weather StatementCRPVictoria42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.